Features

Cranberry, Coumadin don’t mix

Q. I have had blood clots in my lungs, and I take Coumadin to prevent recurrences. When I drank 12 ounces of cranberry-grape juice, it sent my INR level to 16.4, compared with the previous day’s level of 6.5. Both levels are too high, but 16 could have killed me! Is there any data on this interaction?

A. Warfarin (Coumadin) is an anticoagulant that prevents blood clots. Patients on this drug walk a tightrope because it interacts with so many foods and other drugs. Too little medicine could lead to blood clots, while too much could cause a fatal hemorrhage.

A potential cranberry juice-warfarin interaction is highly controversial. Well-conducted studies have not revealed a problem (British Journal of Clinical Pharmacology, July 2010). But doctors have reported several cases of INR elevation in people consuming cranberry juice or sauce (Consultant Pharmacist, January 2012).

INR is a measure of anticoagulation. When it exceeds 5, your risk of bleeding rises. An INR of 16 might indeed be lethal.

Q. I’ve got an easy way to put in eyedrops. Bend your head back, close your eye and put the drop in the corner. Open your eye and the drop will automatically run in.

A. Putting drops in your own eyes can be challenging. Getting the drop in the corner of the eye with your eyes closed might be hard unless you can enlist some help. If someone else can get the drop into the corner of the closed eye while you are lying down, it’s easy enough to open the eye briefly. Then close the lid for two minutes so the medicine spreads over the surface of the eye.

If you are doing this for yourself, here’s an alternate approach: Pull the lower lid out gently to make a little pouch. Put the drop into the pouch and close the eye for two minutes.

Q. High blood pressure runs in my family. Both my parents had hypertension. Despite following a low-salt diet and exercising, my blood pressure crept up.

When my systolic number hit 160, my doctor prescribed medicine. First he gave me hydrochlorothiazide, then metoprolol, and finally added amlodipine, lisinopril and Diovan.

My blood pressure is now around 110/70, and my doctor is happy. I am always tired and dizzy. I am so short of breath, I can no longer exercise as I used to. My ankles are swollen, and my pulse rarely gets above 50. Could my blood pressure be too low?

A. The five blood pressure medications you are taking easily could be causing your symptoms. A new study found that overtreatment of hypertension is common (Archives of Internal Medicine online, May 28, 2012). When diastolic blood pressure goes too low, people are at greater risk for heart problems.

Metoprolol might be causing your slow heart rate and shortness of breath, while amlodipine can lead to swollen ankles and dizziness.

We are sending you our Guide to Blood Pressure Treatment with more details on the side effects of all your medicine and some nondrug approaches to controlling hypertension.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Combining drugs like lisinopril and Diovan is controversial and may pose unexpected risks (European Heart Journal, September 2010).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their Web site: www.PeoplesPharmacy.com.


Click here to comment on this story »





Blogs

UI men’s basketball: Vandals at Lumberjacks

Big Sky Men's Basketball Idaho Vandals (14-9, 6-4) at Northern Arizona Lumberjacks (3-18, 1-9) Saturday, Feb. 6, 1 p.m. | Walkup Skydome, Flagstaff, Ariz. Watch: Online: WatchBigSky.com Outlook: NAU Up ...


TGIF Wild Card — 2.5.16

I find myself eyeing my garden spot in the back yard every morning when I first wake up. I have plans for some changes there. But I did much of ...


The week that was…

Tonight’s “Idaho Reports” rounds up the happenings of the fourth week of this year’s legislative session, from Medicaid expansion to tax cuts. Melissa Davlin interviews House Health & Welfare Chairman ...


5 education reads found in the last 7 days

More education writing. This week covers imposter syndrome, (especially among high-achieving students of color) the five folk looking to run the Washington Office of Superintendent of Public Instruction (what a ...




Sections


Profile

Contact the Spokesman

Main switchboard:
(509) 459-5000
Customer service:
(800) 338-8801
Newsroom:
(509) 459-5400
(800) 789-0029
Back to Spokesman Mobile